Kentucky, 2022

Damaging Winds in Kentucky, June 22, 2022

June 22, 2022 · NWS ILN · 7 events in 6 counties and zones

Scattered thunderstorms developed during the afternoon hours along a cold front moving through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$48,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the afternoon hours along a cold front moving through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 22, 3:09 PM EST, 12 minutes earlier.

Area forecast discussion, Jun 22, 3:09 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
409 PM EDT Wed Jun 22 2022

.SYNOPSIS...
Scattered thunderstorms are expected into the evening hours as a cold
front moves through the region. Dry conditions will return for
Thursday through Saturday before additional precipitation
chances return to the region for Saturday night into Sunday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A cold front will continue to work through the region into the
evening hours. There is quite a bit of instability however
little in the way of shear. Expect scattered thunderstorms to
continue to develop through the early evening hours. With high
DCAPE values damaging winds will be the primary threat, however
isolated large hail will also be possible.

The combination of heat and humidity has led to heat index
values in excess of 100 in some areas. Due to this, have
continued the heat advisory across portions of the region.

Drier conditions will move in overnight after the passage of the
frontal boundary. Cannot rule out a little bit of river valley
fog.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Drier and cooler conditions will be in place for Thursday with
high temperatures in the low to middle 80s. Lows Thursday night
will drop down into the 50s across most locations. There will
be the potential for some river valley fog Thursday night.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Surface high pressure will push slowly east of the area Friday
through Saturday as some mid level ridging builds in from the
southwest. This will lead to dry conditions and a warming trend
heading into the weekend. Highs on Friday will be in the mid to
upper 80s, warming to highs on Saturday in the upper 80s to lower
90s.

A mid level short wave will move across the Great Lakes region
Sunday into Monday, helping to push a cold front east across our
area. This will lead to an increasing chance of showers and
thunderstorms through the day on Sunday with highs in the mid 80s to
around 90 degrees. Pcpn chances will taper off Sunday night as drier
air moves in behind the front. Surface high pressure and a dry and
cooler airmass will then build across the area through early next
week. Highs on Monday and Tuesday will be in the upper 70s to lower
80s with highs on Wednesday in the mid 80s.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A frontal boundary will continue to work through the region this
afternoon and into the early evening hours. Expect showers and
thunderstorms to develop around to just south of KDAY. Showers
and thunderstorms will move through the area TAF sites this
afternoon into the early evening hours before moving south of
the region. There will be the potential for some reduced vsbys
with the thunderstorm activity. Drier air will work into the
area tonight and therefore limited any fog mention at KLUK to
MVFR conditions at this time.

OUTLOOK...Valley fog will be possible Friday morning. Thunderstorms
possible on Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 7 PM EDT this evening for OHZ054-055-
     061>065-070>074-077>082-088.
KY...Heat Advisory until 7 PM EDT this evening for KYZ089>100.
IN...Heat Advisory until 7 PM EDT this evening for INZ066-073>075-
     080.

&&

SYNOPSIS...Novak
NEAR TERM...Novak
SHORT TERM...Novak
LONG TERM...JGL
AVIATION...Novak
Hazardous weather outlook, Jun 22, 4:26 AM EST, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
526 AM EDT Wed Jun 22 2022

INZ050-058-059-OHZ026-034-035-042>046-051>053-056-060-230930-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Licking-Preble-
526 AM EDT Wed Jun 22 2022

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Isolated storms are possible this afternoon. A strong thunderstorm
with gusty winds cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ066-073>075-080-KYZ089>100-OHZ054-055-061>065-070>074-077>082-088-
230930-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Madison-Franklin OH-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-
Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-
Adams-Pike-Scioto-
526 AM EDT Wed Jun 22 2022

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio,
Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Additionally, scattered storms are expected this afternoon into
early evening. A few strong to severe storms will be possible, with
gusty to isolated damaging winds being the primary threat. Isolated
hail will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 22, 3:03 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
403 PM EDT WED JUN 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     4 SSW XENIA             39.63N 83.96W
06/22/2022                   GREENE             OH   911 CALL CENTER

            NUMEROUS TREES DOWN ACROSS SOUTHERN GREEN COUNTY. TIME
            ESTIMATED FROM RADAR TO BE FROM 335 PM UNTIL ABOUT 345
            PM.

&&

NWS
Special weather statement, Jun 22, 3:07 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Wilmington OH
407 PM EDT Wed Jun 22 2022

OHZ070-077-222030-
Hamilton OH-Butler OH-
407 PM EDT Wed Jun 22 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL
HAMILTON AND SOUTHEASTERN BUTLER COUNTIES THROUGH 430 PM EDT...

At 407 PM EDT, a strong thunderstorm was located over Ross, moving
southeast at 15 mph.

HAZARD...Wind gusts up to 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Cincinnati, Hamilton, Fairfield, Forest Park, Sharonville,
Springdale, North College Hill, Wyoming, Mount Healthy, Finneytown,
West Chester, Ross, Taylor Creek, Pleasant Hills, Dry Ridge, Skyline
Acres, Dunlap, Colerain Township, Olde West Chester and Greenhills.

This includes I-75 in Ohio between mile markers 14 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southwestern Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3930 8473 3939 8462 3932 8436 3917 8453
TIME...MOT...LOC 2007Z 305DEG 11KT 3932 8462

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH
Local storm report, Jun 22, 3:09 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
409 PM EDT WED JUN 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND GST     KI66 CLINTON CTY APT    39.50N 83.86W
06/22/2022  M49 MPH          CLINTON            OH   AWOS

&&

NWS
Local storm report, Jun 22, 3:17 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
417 PM EDT WED JUN 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     3 ESE LEBANON           39.41N 84.15W
06/22/2022                   WARREN             OH   BROADCAST MEDIA

            A TREE WAS DOEN ON JACK ROAD NEAR THE INTERSECTION OF
            PHILLIPS ROAD. TIME ESTIMATED FROM RADAR.

&&

NWS
Special weather statement, Jun 22, 3:18 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Wilmington OH
418 PM EDT Wed Jun 22 2022

INZ080-KYZ089-094-222045-
Switzerland IN-Carroll KY-Owen KY-
418 PM EDT Wed Jun 22 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
SWITZERLAND, CARROLL AND NORTHWESTERN OWEN COUNTIES THROUGH 445 PM
EDT...

At 418 PM EDT, a strong thunderstorm was located over Carrollton,
moving southeast at 15 mph.

HAZARD...Wind gusts up to 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Carrollton, Vevay, Sanders, Worthville, Prestonville, Braytown,
Interstate 71 at Mile Marker 52, Interstate 71 at Mile Marker 40,
Interstate 71 at State Route 227, Langstaff, Wheatley, English, Eagle
Station, Easterday, General Butler State Park and Carson.

This includes I-71 in Kentucky between mile markers 39 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southeastern Indiana...and northern Kentucky.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3872 8524 3869 8520 3878 8520 3868 8496
      3866 8493 3867 8493 3866 8491 3856 8501
      3857 8504 3856 8506 3858 8508 3860 8508
      3858 8521 3863 8523 3867 8527
TIME...MOT...LOC 2018Z 306DEG 14KT 3869 8521

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH
Local storm report, Jun 22, 3:21 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
421 PM EDT WED JUN 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     2 SSE XENIA             39.66N 83.93W
06/22/2022                   GREENE             OH   BROADCAST MEDIA

            TREES DOWN NEAR THE INTERSECTION OF US35 AND SR380. TIME
            ESTIMATED FROM RADAR.

&&

NWS

The radar

The Louisville radar (KLVX), 104 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
June 22, 3:21 PM EST to 3:23 PM EST
Where
Carroll County, 0.88 mi NE of Carrollton
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
38.680, -85.160

Two trees were downed, one on a house and another on a car.

Thunderstorm Wind, Boone

When
June 22, 3:27 PM EST to 3:32 PM EST
Where
Boone County, 0.69 mi S of Burlington
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.020, -84.720

Several trees were downed across parts of Boone County.

Thunderstorm Wind, Gallatin

When
June 22, 3:50 PM EST to 3:52 PM EST
Where
Gallatin County, 2.4 mi WSW of Sugar Bay
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
38.782, -84.808

A few trees were downed along U.S. 42.

Thunderstorm Wind, Pendleton

When
June 22, 4:25 PM EST to 4:35 PM EST
Where
Pendleton County, Falmouth
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
38.670, -84.330

Several trees were downed throughout Pendleton County.

Thunderstorm Wind, Bracken

When
June 22, 4:30 PM EST to 4:32 PM EST
Where
Bracken County, 0.56 mi N of Willow Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
38.788, -84.171

A few trees were downed along State Route 8.

Thunderstorm Wind, Bracken

When
June 22, 4:55 PM EST to 4:57 PM EST
Where
Bracken County, 3.51 mi NE of Stonewall
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
38.660, -83.980

A few trees were downed along State Route 10.

Thunderstorm Wind, Lewis

When
June 22, 5:20 PM EST to 5:22 PM EST
Where
Lewis County, 0.88 mi NW of Tollesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
38.560, -83.580

Several trees were downed in the Tollesboro area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024598, 1024599, 1024603, 1024606, 1024604, 1024608, 1024611.